What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 2, 4:14 AM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 2, 4:14 AM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
514 AM EDT Sun Jul 2 2023
.SHORT TERM...(Today through Monday)
Issued at 510 AM EDT SUN JUL 2 2023
Early this morning, an upper level ridge extended along the Gulf
Coast form TX to FL and into portions of the southeast. Meanwhile
to the north, upper level troughing extended from Quebec into
portions of the Northeast as well as southwest across the OH
Valley to the mid MS Valley to the Arklatex vicinity. Further
west, an upper level ridge was centered over the Southwest Conus
with the axis of this ridge extending northeast to the Dakotas. At
the sfc, two sfc waves were over the Great Lakes vicinity along a
frontal zone that extended from the mid Atlantic states to the
southern Great Lakes to the mid MS Valley region to the Southern
Plains. In the warm sector, areas of clusters of storms were
working across the lower to middle OH Valley regions as moisture
continues to be transported into the region on southwest to west
southwest flow aloft with a LLJ on the order of 30 to 40KT.
Today and tonight, the upper level trough axis will approach from
the west as the upper level ridge becomes centered over the FL
peninsula. The axis of this trough will approach the area though
tonight, but not cross eastern KY until Monday when the ridge
becomes centered off the southeast US coast. Meanwhile, the wavy
frontal zone will remain north and west of the area today with
eastern KY in the warm sector as the initial sfc waves track
across the Great Lakes to the Northeast and a third wave may
develop over the mid MS Valley. This third area of low pressure
should track northwest of the area tonight as it approaches Lake
Erie toward dawn on Monday. At the same time, the sfc front should
gradually move southeast of the OH River late tonight and on
Monday when it should cross the CWA. Unsettled weather should
persist in the short term period as a result.
Although an area of convection will depart to the east and
northeast of the area shortly, some of the convection to the west
may reach the area around or shortly after dawn and work across
the region this morning. This could be limiting factor to the
severe threat later in the day and leads to some uncertainty of
the degree of solar insolation and heating. Convective allowing
models, however, depict recovery from midday through much of the
afternoon before more convection arrives late in the afternoon and
evening. Ahead of that convection, MLCAPE is forecast to peak
generally in the 1500 to 3000 J/kg range late with MUCAPE stronger
in the 2000 to 3500 J/kg range late this afternoon to early this
evening with the higher values north and west and least near the
VA border in southeast KY while bulk shear should range from 30 to
40KT with effective shear also in this range. Line segments with
some cells with supercell characteristics or even a couple of
discrete supercells appear possible across the region. Mid level
lapse rates should be a bit marginal to be ideal for large hail at
generally between 6.5C/km and 7C/km, though the degree of shear
and relative hodograph length would support some large hail mainly
with any more discrete cells. Any discrete cells that interacts
with any leftover outflow could produce a brief isolated tornado.
However, with low level lapse rates forecast to approach 8 C/km
and DCAPE forecast to near 1000 J/kg, damaging winds will be the
primary threat. There is a chance that instances of damaging wind
could be scattered to numerous as depicted by 0Z HREF probabilties
and SPC has increased the severe risk for much of eastern KY to
Enhanced or a 3 out of 5. In addition to the severe risk, any
location that received multiple rounds of heavy rain or training
will have the risk for high water or isolated flash flooding.
Storm motions should be rather quick this afternoon and evening
on the order of 35KT which should limit this threat. However, all
these threats will continue to be highlighted in the HWO and in
social media and webpage posts including a refreshed DSS Packet.
With the passing of a weaker lead shortwave and loss of daytime
heating, the coverage and intensity of convection should wane by
late evening into the early portion of the overnight. However,
convection will remain possible tonight and into the day on
Monday. Another peak in coverage is anticipated toward midday and
the afternoon Monday ahead of the front coinciding with peak
heating. Although a storm or two Monday could have some gusty
winds, the intensity of storms should be considerably less with
much less instability and weaker winds aloft and associated
shear.
Unless debris clouds are substantial today, most locations should
climb well into the mid to upper 80s for most today while lows
tonight should average in the upper 60s with abundant cloud cover
and convection in the area ahead of the front. Ahead of the
boundary on Monday, temperatures should climb to near normal for
this time of year generally in the low to mid 80s (except 70s in
the highest elevations).
.LONG TERM...(Monday night through Saturday)
Issued at 346 AM EDT SUN JUL 2 2023
The long term period generally remains in tact. Upper troughing will
be aligned across Nova Scotia, while broad ridging across Florida
and the Caribbean. Locally, shortwave troughing is expected to lift
out of the Ohio Valley, where a longwave positively tilted trough
runs through Central Canada at periods start. Through Tuesday,
shortwave ridging glides through the region, aiding in height rises
across the area. Surface high pressure will be accompanied across
the Commonwealth, meandering into the Mid Atlantic by the end of the
day. Given a lack of broad forcing, showers or storms will be more
confined to local processes, likely orographic lift or from
outflows, where PoPs are best during the peak heating hours. Into
Wednesday, some guidance (GFS & Canadian) depict a midlevel vort to
swing through the Tennessee Valley, while the ECMWF oppositely has a
shortwave ridge gliding through the Ohio Valley. Given the
uncertainty, along with a summertime moist airmass, chance PoPs
seemed reasonable. Further upstream, a surface low will be sweeping
east through Canada, while an upper trough pushes a surface cold
front toward the Ohio Valley through Thursday. Ensembles suggest
this system to be slightly more progressive than previous data, with
likely PoPs Thursday into Friday, though deterministic runs are
struggling in alignment. The Euro is by far the slowest solution,
while the GFS is the quickest. As such, have veered toward the more
common middle ground suggested in ensemble means.
Upon fropa Friday, the upper level pattern reverts back to a more
zonal look. Eastern Kentucky will be sandwiched between the broad
troughing to the north, with a large dome of high pressure setting
up across the Southern High Plains. This could leave us in a
corridor of rippling impulses, and thus, have veered toward the
NBM's solution of chance (30-50%) PoPs into the weekend. In terms of
temperatures, the first half of the period will be near seasonal
norms (mid to upper 80s), while the second half (Friday into the
weekend) veers cooler (low to mid 80s) post front.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
ISSUED AT 230 AM EDT SUN JUL 2 2023
As of issuance time convection was ongoing over portions of
Central KY. This activity should work into eastern KY during the
first hour or two of the period and then east across the area,
with a weakening trend with eastward extent where instability will
diminish. Breif reductions into the MVFR range and gusts as high
as 25 to 30KT may occur with this activity, though the stronger
activity may pass a bit north of KSME and KLOZ before weakening
east of I 75.
Although some low and mid clouds with and in advance of the
convection will continue to cross the area during the first 6
hours of so of the period, the dewpoint depressions in the
valleys, especially southeast, suggest MVFR to IFR fog is
occurring when combined with a recent observation from KI35 had
2.5 mile vis. Thus some MVFR and IFR reductions in fog were
included until around 12Z or 13Z for the deeper valleys, though
the TAF sites should generally be unaffected unless they are
directly affected by convection and then have partial clearing
toward dawn.
Stronger instability and better dynamics arrive Sunday morning
and continue into Sunday afternoon, with additional showers and
thunderstorms expected to impact the area, particularly in the
later afternoon to evening. Sub-VFR conditions can be expected
with any of this activity and wind gusts to 30KT or higher in
convection appear most probable between 21Z and 03Z when intensity
should peak.
Outside of convection, winds will average south to southwest
around 10KT or less.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...JP
LONG TERM...BB
AVIATION...JP
Hazardous weather outlook, Jul 2, 3:20 AM EST, 2 hours before
Hazardous Weather Outlook
National Weather Service Jackson KY
420 AM EDT Sun Jul 2 2023
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-030830-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
420 AM EDT Sun Jul 2 2023
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...Today and tonight.
Thunderstorms are likely, especially during the afternoon and
evening hours. Some of them could be severe, with damaging winds
being the main threat. However, hail and locally heavy rainfall will
also be possible and an isolated tornado cannot be completely ruled
out.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms are also possible at times from Monday through Saturday,
mainly during the afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report any occurrences of wind damage, hail,
or flooding today and tonight.
JP
In the hours before
Special weather statement, Jul 2, 1:39 AM EST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service JACKSON KY
239 AM EDT Sun Jul 2 2023
KYZ058-068-069-079-080-111-114-116-020730-
Jackson KY-Lee KY-Clay KY-Estill KY-Owsley KY-Rockcastle KY-
Laurel KY-Pulaski KY-
239 AM EDT Sun Jul 2 2023
...Strong thunderstorms will impact portions of central Laurel, west
central Owsley, southwestern Estill, central Pulaski, Jackson,
Rockcastle, southwestern Lee and northwestern Clay Counties through
330 AM EDT...
At 238 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Danville to 10 miles west of Bee Lick to
near Cains Store. Movement was east at 60 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Science Hill, Ottowa, Indian Lakes Park, Quail, Bee Lick, Gum
Sulphur, Willailla, Bandy and Level Green around 250 AM EDT.
Somerset, Maretburg, Lake Linville, Spiro, Renfro Valley, Hiatt,
Wabp, Bromo, Sand Springs and Dabney around 255 AM EDT.
Other locations in the path of these storms include Mount Vernon,
Boone, Orlando, Flat Rock, Dudley Station, Muellersville, Hummel,
Burr, Bent, Pine Hill, Robinet, Cooksburg, Jep Hill, Donaro, Withers,
Johnetta, Horse Lick, Sinks, Gauley, Goochland, Dango, Middlefork,
Ardery, Carico, Loam, Cruise, Parrot, Templer, Eberle, Shirley,
McKee, Dabolt, Bunch, Shop Branch, Locust Branch, Jinks, Olin,
Atkinstown, Deese, Blackburn, London, Irvine, Ravenna, Mildred,
Wagersville, Sublimity City, Tyner, Zekes Point, London-Corbin
Airport, Herd, Nathanton, Leighton, Levi Jackson S.P., Elian,
Maulden, Green Hall, Alumbaugh, Maplesville, Shepherdtown and Cow
Creek.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Hal Rogers Parkway between mile markers 1 and 7.
Interstate 75 in east central Kentucky between mile markers 37 and
72.
Kentucky Highway 80 in Laurel County between mile markers 1 and 11.
Kentucky Highway 80 in Pulaski County near mile marker 17, and
between mile markers 20 and 40.
Louis B. Nunn Parkway
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3736 8456 3734 8450 3748 8444 3747 8438
3754 8435 3751 8426 3752 8420 3756 8416
3756 8409 3765 8413 3767 8409 3776 8408
3777 8392 3736 8381 3708 8400 3710 8490
TIME...MOT...LOC 0638Z 270DEG 53KT 3762 8475 3737 8468 3709 8488
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BBSpecial weather statement, Jul 2, 5:14 AM EST, 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
614 AM EDT Sun Jul 2 2023
KYZ044-050>052-058>060-021100-
Rowan KY-Montgomery KY-Menifee KY-Estill KY-Bath KY-Fleming KY-
Powell KY-
614 AM EDT Sun Jul 2 2023
...Strong thunderstorms will impact portions of Powell, Montgomery,
Bath, northern Estill, western Menifee, southeastern Fleming and west
central Rowan Counties through 700 AM EDT...
At 614 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Winchester to near Richmond. Movement was
northeast at 55 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Grassy Lick, Sideview, Wades Mill, Prewitt and Klondike around 625
AM EDT.
Mount Sterling, Judy, Palmer, Stoops, Cressy, Iron Mound,
Ewington, Fox, Hargett and Gatewoods Station around 630 AM EDT.
Other locations in the path of these storms include Flat Creek, Spout
Springs, Kimbrell, Stepstone, Howards Mill, Peeled Oak, Hardwick,
Owingsville, Clay City, Virden, Waltersville, Powell Valley,
Westbend, Reynoldsville, Bourbon Furnace, Kendall Springs, Vaughns
Mill, Stanton, Marshall, Camargo, Slate Valley, Craigs, Wyoming,
Peasticks, Bean, Polksville, Cat Creek, Jeffersonville, Salt Lick,
Means, Cedar Groves, Lucky Stop, Clay Lick, Moore's Ferry, Walkers
Crossing, Oggs Station, Midland, Cornwell, Sharkey, Rothwell, Fagan,
Tabor, Ramey, Hope, Frenchburg, Sudith, Olympia Springs and Young
Springs.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Bert T. Combs Mountain Parkway between mile markers 12 and 32.
Interstate 64 in eastern Kentucky between mile markers 105 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3828 8350 3773 8374 3772 8409 3777 8409
3778 8411 3781 8408 3782 8410 3781 8412
3784 8410 3784 8408 3782 8407 3785 8406
3783 8400 3787 8403 3787 8402 3792 8399
3793 8397 3812 8408
TIME...MOT...LOC 1014Z 246DEG 47KT 3803 8418 3775 8432
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BB